Careful: Acetaminophen in pain relief medicines can cause liver damage
Acetaminophen (a∙SEET∙a∙MIN∙o∙fen) is an active ingredient in many over-the-counter and prescription medicines that help relieve pain and reduce fever.
More than 600 over-the-counter and prescription medicines contain acetaminophen. Some medicines combine acetaminophen with other active ingredients to treat pain, symptoms of colds, flu, allergy, and sleeplessness. To find out if an over-the-counter medicine contains acetaminophen, look for “acetaminophen” on the Drug Facts label. If a prescription medicine contains acetaminophen, the label may not spell out the whole word or may have the abbreviation "APAP."
Severe liver damage may occur and may lead to death if you take:
- more acetaminophen than directed
- more than one medicine containing acetaminophen
- acetaminophen while drinking 3 or more alcoholic drinks every day
Most healthy people can take acetaminophen safely by:
- not using more than one medicine containing acetaminophen in a day
- reading and following all the information on the medicine label, or the information given by your doctor
Ask your doctor before using acetaminophen if you:
- have liver disease
- are taking the blood thinning drug warfarin (also known by the brand name Coumadin)
To take acetaminophen safely, make sure you understand:
- how much you can take at one time (dose)
- how many hours you must wait before taking another dose
- how many times you can take it each day
- when you should not take it and talk to your doctor
If you take too much acetaminophen you might have liver damage and not know it. Symptoms may not appear for days and early symptoms may seem like the flu, like loss of appetite, nausea, vomiting, and yellowing of the skin and eyes (jaundice).
If you take too much acetaminophen, get medical help right away, even if you don't feel sick.
For immediate help, call:
Poison Control Center
For more information: